Diarrhoea & Constipation in Haematology/Oncology (non-HSCT) Patients, Paediatrics

exp date isn't null, but text field is

Abstract

Diarrhoea is defined as an increased frequency of bowel movements that are loose in consistency.  It can be a side effect of Systemic Anti-Cancer Therapy (SACT) and can be debilitating and even life threatening, due to fluid loss and electrolyte imbalance and therefore the impact of severe diarrhoea should not be underestimated.

SACT drugs that are cited as commonly producing diarrhoea are 5-fluorouracil (5-FU), Methotrexate, Irinotecan and Taxanes (Docetaxel, Paclitaxel).  However, a wide range of cytotoxic drugs, including monoclonal antibodies and hormonal treatments, and other medicines used in supportive care can also cause diarrhoea.  This includes antibiotics and ciclosporin (although it should be noted that almost all drugs will include diarrhoea as a potential side effect).  Cancer treatment may also cause diarrhoea indirectly.

NOTE: this guideline is hosted on the NHSGGC Paediatrics Guidelines website. Clicking on the link below will open the guideline in a new window.

Resources

Use the button below to access this resource item.

Access this resource